Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2003, 4:33 PM EDT for Aiken County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 16, 2003, 5:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
064
WUUS52 KCAE 162033
SVRCAE
SCC003-162100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT MON JUN 16 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT.
* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER AIKEN..MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
AIKEN
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.
LAT...LON 3357 8184 3344 8169 3369 8136 3384 8155What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 2:10 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 210 PM EDT MON JUN 16 2003 WEAK PREFRONTAL TROUGH OVER THE AREA THIS AFTERNOON COUPLED WITH MODERATE TO STRONG INSTABILITY. MAIN AXIS OF CONVECTION DEVELOPED ALONG THIS TROUGH AXIS. PRECIPITABLE WATER NEAR 2 INCHES AND SLOW MOVEMENT FO STORMS WILL RESULT IN LOCALIZED HEAVY RAIN BUT NOT WIDESPREAD ENOUGH TO ISSUE WATCH. BACKDOOR FRONT NEAR THE NORTH CAROLINA BORDER EXPECTED TO REMAIN IN THE VICINITY THROUGH TUESDAY. WEAK UPPER LEVEL VORTICITY OVER THE AREA THROUGH TONIGHT THEN WEAK RIDGING ALOFT FOR TUESDAY. ANOTHER WEAK SHORTWAVE MOVES EAST INTO THE AREA WEDNESDAY. BERMUDA HIGH CONTINUES TO PUMP ABUNDANT MOISTURE NORTH INTO THE AREA. ANOTHER BACKDOOR FRONT MOVES SOUTH INTO THE AREA FRIDAY THEN STALLS NEAR THE SOUTHERN PORTION OF THE AREA THE WEEKEND. DAILY CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE MAINLY DURING THE AFTERNOON AND EVENING WITH MAXIMUM HEATING AND INSTABILITY. FCSTID = 30 CAE 73 87 71 87 / 40 40 30 50 AGS 73 88 71 88 / 30 40 30 50 SSC 73 86 71 86 / 40 40 30 50 OGB 74 88 72 87 / 30 50 30 50 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jun 16, 4:45 AM EDT, 11 hours 48 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 445 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Jun 16, 2:32 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 43 min |
| Jun 16, 2:39 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 36 min |
| Jun 16, 2:41 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.